Alert archive / Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 99, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 3, 2010, 3:43 PM EDT for Franklin County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2010, 3:43 PM EDT (19:43 UTC)
- Expired
- Jun 3, 2010, 4:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:57 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 3, 1:57 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 157 PM EDT THU JUN 3 2010 .SYNOPSIS... A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY AND BECOME NEARLY STATIONARY ACROSS THE AREA FRIDAY AND THEN DISSIPATE. ANOTHER MUCH STRONGER COLD FRONT IS EXPECTED TO MOVE SOUTHEAST THROUGH THE OHIO VALLEY SATURDAY...CROSSING THROUGH THE MID ATLANTIC REGION SUNDAY...AND SWEEPING WELL SOUTH OF THE AREA MONDAY. && .NEAR TERM /THROUGH TONIGHT/... FOR THE AFTENROON...HAVE ONLY MADE MINOR ADJUSTMENTS TO THE PREVIOUS FORECAST. SHOWERS AND STORMS HAVE BEEN DEVELOPING ALONG THE CREST OF THE BLUE RIDGE AND POINTS WESTWARD AND THEN PROGRESSING EAST-SOUTHEAST. CONVECTION HAS FORMED COINCIDENT TO AXIS OF BEST SURFACE INSTABILITY AS INDICATED FROM SPC MESOSCALE ANALYSIS PAGE. ROUGHLY 7.5 TO 8.0 DEG C LOW LEVEL LAPSE RATES ARE IN PLACE NOW ACROSS MUCH OF THE REGION. ANTICIPATE COVERAGE TO INCREASE THROUGH THE REMAINDER OF THE AFTERNOON. A SEVERE THUNDERSTORM WATCH IS IN PLACE JUST TO THE NORTHEAST OF THE FORECAST AREA. SEVERE WEATHER IS POSSIBLE IN AND CLOSE TO THE WATCH AREA...SO CANNOT RULE OUT SOME SEVERE WEATHER IN OUR REGION THIS AFTERNOON AND EARLY EVENING...ESPECIALLY ALONG AND NORTH OF A COVINGTON TO LYNCHBURG TO APPOPATTOX LINE. PREVIOUS FORECAST... A FLAT UPPER LEVEL RIDGE OF HIGH PRESSURE ACROSS THE SOUTHERN CONUS IS PROMOTING MODEST WESTERLIES ACORSS THE NRN CONUS. THE RIBBON OF STRONGEST MID LEVEL WESTERLIES RUNS W-E IN A CHANNEL FROM STL-MGW (ST. LOUIS TO MORGANTOWN)...THEN CURVES NORTHEAST INTO NEW ENGLAND. THIS WILL BE THE COORIDOR TO WATCH FOR DEVELOPMENT OF THUNDERSTORM CLUSTERS AND BANDS THAT WILL MOVE THROUGH THIS RIVER OF FASTER MOVING MID LEVEL FLOW. EMBEDDED IMPULSES WITHIN THIS WESTERLY FLOW ARE NOT BEING HANDLED WELL AT ALL BY THE MODELS...AND THIS IS TO BE EXPECTED SINCE WE ARE DEALING WITH MESOSCALE AND MICROSCALE ELEMENTS. THE MODEL WITH THE BEST RESEMBLANCE...AT LEAST INITIALLY...WAS THE GFS...SO GRIDS WERE INITIALLIZED ACCORDINGLY. THE BIGGEST DEVIATION FROM GUIDANCE WAS TO RAMP UP THE POPS DURING THE PEAK HEATING PART OF THE DAY AND THROUGH THE EVENING TO ACCOUNT FOR WHAT SHOULD BE AN ACTIVE CONVECTIVE PART OF THE DAY. SOUNDINGS ARE WEAKLY CAPPED...SO SEE NO REASON THAT DEEP CONVECTION SHOULD NOT FORM IN RAPIDO FASHION ONCE WE HEAT UP THIS AFTERNOON. AREAS TO WATCH WILL BE THE OHIO VALLEY WHERE UPSTREAM MCS BOUNDARIES WILL BE THE FOCUS FOR DEEP CONVECTION...THESE FEATURES MOVING DOWNSTREAM AND INTO OUR CWA WITH TIME. ANOTHER AREA TO WATCH WILL BE ALONG THE BLUE RIDGE AND INTO THE LEE TROUGH WHERE SCATTERED DEEP CONVECTION WILL LIKELY FORM DURING THE AFTERNOON...AIDED BY DEEP PLUME OF HIGH PWAT AIR THAT IS SLOWLY MIGRATING BACK NORTH FROM A TROUGH THAT PASSED THOUGH OUR AREA SEVERAL DAYS AGO AND DISSIPATED OVER THE CAROLINAS. SEVERE POTENTIAL WILL BE MORE OF A CONCERN TODAY. THE MEAN WINDS...ESPECIALLY ACROSS THE NRN CWA ARE STRONGER...ON THE ORDER OF 30 KTS. THIS IS MODEST...BUT THE UNIFORM WIND PROFILES FAVORTHE DEVELOPEMENT OF LINE SEGMENTS WHICH SHOULD WORK TO ENHANCE THE THUNDERSTORM OUTFLOWS AND INCREASE THE WIND THREAT. ANOUTHER WIND THREAT INDICATOR IS THE DCAPE. IT LOOKS AT THOUGH WE WILL HEAT UP WELL INTO THE 80S WITH TEMP DEWPOINT SPREADS OF 20-25 DEGS. THIS SUGGESTS POTENTIAL FOR STRONGER DOWNDRAFTS. ANOTHER WEATHER THREAT THAT WILL HAVE TO BE MONITORED IS EXCESSIVE RAINFALL AND POTENTIAL FOR FLASH FLOODING. IF THE LINE SEGEMENTS BECOME ORIENTED W-E AS OPPOSED TO N-S...THEN THE POTENTIAL FOR TRAINING WILL EXIST. HIGH TEMPERATURES TODAY SHOULD REACH THE 80S IN THE MOUNTAINS TO AROUND 90 EAST OF THE BLUE RIDGE. ANOTHER MUGGY NIGHT EXPECTED TONIGHT WITH DEWPOINTS IN THE 60S TO NEAR 70...WORKING TO SUPPORT MILD OVERNIGHT TEMPS. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... UNSETTLED WEATHER CONTINUES IN A FAST WESTERLY FLOW WITH PIECES OF UPPER ENERGY MOVING ACROSS OUR REGION. EXPECT GOOD COVERAGE OF CONVECTION ON FRIDAY WITH POTENTIAL MCS EARLY AND LEFTOVER BOUNDARIES THROUGHOUT THE DAY ESPECIALLY ACROSS THE MOUNTAINS. HEATING WILL INTERACT WITH DEEP MOISTURE AND LIGHT FLOW TO PRODUCE CLUSTERS/BANDS OF SLOW MOVING TSRA ESPECIALLY BLUE RIDGE WEST. KEPT THE MENTION OF LIKELY POPS ACROSS THE SW...AND MAY NEED TO RAISE POPS FRIDAY MORNING DEPENDING ON THURSDAY NIGHT CONVECTION AND ITS MOVEMENT. CONVECTION SHOULD FADE FRIDAY NIGHT AND TRIMMED POPS BACK AFTER 06Z SATURDAY. PLAYED THE HIGHEST POPS IN THE WEST ON SATURDAY AS NEXT PIECE OF FAST MOVING ENERGY WORKS TOWARD THE AREA SATURDAY AFTERNOON/SATURDAY NIGHT. A FAMILIAR WEATHER STORY CONTINUES WITH RICH MOISTURE AND TRICKY TIMING OF CONVECTION TRIGGERS. LOOKS LIKE COULD BE A DYING MCS WEST OF THE MOUNTAINS EARLY SATURDAY THAT REFIRES LATER BUT EXACTLY WHERE/IF QUITE UNCERTAIN. RAISED POPS A LITTLE SATURDAY AFTERNOON. HELD ON TO SOME LINGERING SHRA/TSRA SATURDAY AFTERNOON INTO SATURDAY EVENING AND THEN POSSIBLY OVER THE WEST LATE FOR ANOTHER CONVECTIVE BAND OR MCS FEATURE JUST AHEAD OF THE UPSTREAM FRONT. PLAYED POPS CLOSE TO MOSGUIDE SATURDAY NIGHT. A RATHER STRONG COLD FRONT FOR EARLY JUNE WILL PRECEDE THE DIGGING UPPER TROF ON SUNDAY. TWO ISSUES ON SUNDAY ARE UNIFORM WESTERLY FLOW ALOFT HINDERING CONVECTION AND THE FRONT JUMPING INTO THE EASTERN LEE TROF EARLIER ON SUNDAY SIMILAR TO HPC/EC SOLUTIONS. GIVEN FORECAST VERY WARM 85H TEMPS OF +17-19C AND WEST WIND...STAYED CLOSER TO THE WARM SIDE OF MOS WITH LOWS IN THE MUGGY 60S AND HIGHS 80S MOUNTAINS TO LOW 90S SE THRU SUNDAY PROVIDED AT LEAST PERIODS OF SUN. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... ZONAL UPPER FLOW WILL TRANSITION TO A MORE AMPLIFIED 5H TROF ACROSS THE EAST BY EARLY NEXT WEEK WITH NW FLOW ALOFT REMAINING IN PLACE THRU THE END OF THE PERIOD. COOLER AND LESS HUMID WEATHER EXPECTED MON/TUE AS HIGH PRES FROM THE NW BRINGS IN AN AIRMASS CHANGE. BREEZY AND COOLER BEHIND THE FRONT ON MONDAY WITH ONLY ISOLATED UPSLOPE -SHRA AT BEST EXTREME NW SLOPES AND MOSTLY SUNNY ELSW. HIGH PRES BUILDS OVERHEAD TUE AND THEN WEAKENS BY MID WEEK ALLOWING A MORE SOUTHERLY COMPONENT TO DEVELOP. THIS COULD BRING BACK ISOLATED TSRA CHANCES MAINLY SW WED AFTERNOON AND POSSIBLY THE WEST IF AN IMPULSE/MCS IS ABLE TO DROP IN FROM THE NW. OTRW KEEPING IT DRY FOR MON-WED WITH HIGH TEMPS COOLING FROM THE 80S/LOW 90S TO 70S MOUNTAINS...AND LOW/MID 80S EAST FOR MUCH OF EARLY NEXT WEEK. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... ISOLATED TO SCATTERED SHRA/TSRA HAVE FORMED NEAR THE CREST OF THE BLUE RIDGE AND POINTS WEST EARLY THIS AFTERNOON. ANY DEVELOPMENT HAS BEEN HEADING E-SE AROUND 10-15 KTS. EXPECTING COVERAGE TO INCREASE THROUGH THE AFTERNOON...ESPECIALLY AFTER 21Z AS A DISTURBANCE SKIRTING THE NORTHERN PART OF THE AREA HELPS TO ADD EVEN MORE INSTABILITY TO THE REGION. MOST AREAS WILL REMAIN VFR...HOWEVER SOME OF THE HEAVIER SHRA/TSRA MAY YIELD SOME BRIEF...LOCALIZED MVFR CIGS AND MVFR/IFR VSBYS. OVERNIGHT...PRECIPITATION WILL WANE IN MOST AREAS BY 04-06Z LEAVING SOME SCT-BKN MID-HIGH LEVEL CLOUDS ACROSS THE REGION WITH THE POTENTIAL FOR SOME PATCHY MVFR FOG TO DEVELOP AND LAST THROUGH 12-13Z. FRIDAY MORNING WILL BRING A NEAR REPEAT OF THIS MORNING. VFR CONDITIONS RETURN EVERYWHERE BY 13-14Z...AND CUMULUS DEVELOP BEGINS BY 15-16Z. WE COULD SEE SOME ISOLATED SHRA/TSRA AFTER 16Z...BUT AT THIS TIME CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE ANY PREVAILING WX AT ANY OF THE TERMINAL SITES. A SIMILAR WEATHER PATTERN CAN BE EXPECTED FOR FRIDAY... SATURDAY...AND SUNDAY WITH POTENTIAL FOR PATCHY MORNING FOG...FOLLOWED BY A THREAT FOR THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS EACH DAY. A MORE PRONOUNCED COLD FRONT SHOULD SWEEP THROUGH THE AREA LATE SUNDAY LEAVING THE GENERAL AREA FREE AND CLEAR OF PRECIPITATION FOR MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...DS/PM SHORT TERM...KK LONG TERM...JH AVIATION...DS
Hazardous weather outlook, Jun 3, 6:04 AM EDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 604 AM EDT THU JUN 3 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-041015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 604 AM EDT THU JUN 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 3:00 PM TODAY.
In the hours before
Special weather statement, Jun 3, 1:54 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 154 PM EDT THU JUN 3 2010 VAZ033-043-044-031845- FRANKLIN VA-HENRY VA-PITTSYLVANIA VA- 154 PM EDT THU JUN 3 2010 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY AND PITTSYLVANIA COUNTIES... AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SYDNORSVILLE...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR SNOW CREEK AROUND 215 PM...MOUNTAIN VALLEY AROUND 230 PM AND CALLANDS AROUND 245 PM. LAT...LON 3690 7951 3670 7964 3685 7992 3697 7983 MC
Local storm report, Jun 3, 3:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT THU JUN 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG 4 S MADISON 36.33N 79.99W
06/02/2010 ROCKINGHAM NC DEPT OF HIGHWAYS
TREE DOWN NEAR INTERSECTION OF GOOSE ROAD AND ELLISBORO
ROAD
0637 PM TSTM WND DMG 5 NE BELEWS CREEK 36.31N 80.00W
06/02/2010 ROCKINGHAM NC DEPT OF HIGHWAYS
TREE DOWN NEAR INTERSECTION OF SHELTON ROAD AND ELLISBORO
ROAD
&&
WERTSpecial weather statement, Jun 3, 3:40 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT THU JUN 3 2010
NCZ002-019-032045-
ALLEGHANY NC-WILKES NC-
340 PM EDT THU JUN 3 2010
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND WILKES COUNTIES...
AT 334 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF
TRAPHILL AN EXTENDED TO NEAR STONE MOUNTAIN STATE PARK...MOVING
SOUTHWEST AT 5 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR TRAPHILL AROUND 345 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3641 8114 3647 8097 3642 8095 3640 8095
3636 8091 3631 8108
JJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:30 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania | 3 hr |
| Jun 3, 1:54 PM EDT | Special Weather Statement | RNK | City of Martinsville | 51 min |
| Jun 3, 2:45 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 60 min |
| Jun 3, 4:20 PM EDT | Special Weather Statement | RNK | Appomattox | 55 min |
| Jun 3, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 48 min |
| Jun 3, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 55 min |
| Jun 3, 5:06 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 41 min |
| Jun 3, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 56 min |
| Jun 3, 5:34 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Jun 3, 6:45 PM EDT | Special Weather Statement | RNK | Alleghany | 60 min |
| Jun 3, 7:28 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 62 min |
| Jun 3, 3:40 PM EDT | Special Weather Statement | RNK | Alleghany | 65 min |
| Jun 3, 3:56 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 64 min |
| Jun 3, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 36 min |
| Jun 3, 4:22 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.